ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2006) 11 P152

Secondary amenorrhoea induced by dihydrocodeine ingestion resolves following opiate withdrawal

S González & RD Murray


Leeds Teaching Hospitals NHS Trust, St James’s University Hospital, Leeds, United Kingdom.


Objective: Diamorphine and methadone administration are associated with dysfunction of the hypothalamo pituitary gonadal axis in premenopausal women. However, the effects of less potent opioids on this axis remain unclear.

Methods: We report a case of a 42 year old woman referred with secondary amenorrhoea and low oestradiol levels (oestradiol <50 iu/l). She started menarche aged 14, followed by regular menstrual cycles, two successful pregnancies, two miscarriages and a laparoscopic sterilization aged 35. Her past medical history included hypothyroidism and endogenous depression. She did not participate in any intensive sport activity and her weight remained stable during the past 10 years (54–56 kg, BMI=22–23 kg/m2). Her medication included: thyroxine 150 mcg/day, escitalopram 10 mg/day and zolmitriptan 2.5 mg/day. In addition, she had a history of dihydrocodeine abuse over the preceding two years. This opiate was initially started as an analgesic but she became dependant on it, with a peak ingestion of 1350 mg/day and an average intake between 600–750 mg/day at presentation. Consumption of other illicit substances was denied.

Physical examination was unremarkable. Repeated blood levels were consistent with hypogonadism hypogonadotrophic (LH<0.2 iu/l, FSH 1.7 iu/l, oestradiol <50 iu/l). Her ferritin, prolactin, cortisol, IGF-1 and thyroid hormones levels were within normal range. MRI excluded a structural pituitary lesion. During follow-up, she experienced opioid withdrawal symptoms after she discontinued her dihydrocodeine to avoid long-term opioid dependence. These resolved with reintroduction of dihydrocodeine (240 mg/day) and this dose has subsequently been titrated down. Her menses spontaneously returned within 3 months of her dose reduction (<240 mg/day) remaining cyclical thereafter. Her gonadotrophin and oestradiol levels normalised (LH=2.6 iu/l, FSH=4.7 iu/l, oestradiol=550 pmol/l).

Conclusion: This case illustrates excessive intake of opioid analgesics used to relieve mild to moderate pain, may induce menstrual irregularities characterised by hypogonadotropic hypogonadism but this seems to be wholly reversible on withdrawal of the opioids.

Article tools

My recent searches

No recent searches.